Share on Pinterest Kratom products are considered supplements and not subject to strict FDA scrutiny. Getty Images
Kratom was involved in a significantly higher number of overdose-related deaths than previously believed, according to a new report released today by the Centers for Disease Control and Prevention (CDC).
However, deaths associated with the drug still remain infrequent.
Between 2016 and 2017, the CDC found that kratom was determined to have played a role in the deaths of 91 individuals — more than double previous estimates. In 2017, the FDA had only found evidence of 44 deaths related to kratom.
Kratom was rarely the sole cause of death. It was frequently used alongside other drugs, including the opioid fentanyl and its analogues, heroin, benzodiazepines, and cocaine.
In seven deaths, kratom was the only drug to test positive in a postmortem toxicology screen, but researchers said that the presence of other drugs couldn’t be ruled out.
Kratom (Mitragyna speciosa) is a South Asian tree. Leaves of the plant, consumed raw in capsules or tea, are known to produce mild stimulant and opioid-like effects. The plant has been used traditionally for centuries as an analgesic in Thailand and Myanmar.
In the United States, kratom is a legal but contentious substance. The FDA has frequently reiterated claims that it’s unsafe, addictive, and potentially tainted with other substances.
Nonetheless, kratom has fostered support among users who view it as a safer, natural alternative to pain medication and illicit drugs like heroin.
Experts have called kratom an “atypical opioid” whose effects can vary depending on the dose. Taken in combination with other drugs can make an overdose hard to identify — and even harder to treat.
An opioid overdose typically involves depressed breathing, weak pulse, and unconsciousness. While a kratom overdose can involve some of these symptoms, it’s also frequently accompanied by others that are rarely associated with opioids, such as seizure, agitation, and rapid heart rate.
Treating these varying symptoms can’t be done with a single kind of medication. Whereas an opioid overdose is commonly treated with a drug like naloxone (Narcan), often referred to as the “anti-overdose” drug, symptoms like seizures and agitation are treated with benzodiazepines, a sedative.</…….